Alert archive / Iowa / River Flood Warnings in 2015
River Flood Warning 27, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jul 16, 2015, 6:47 AM CDT for Lucas County, Wayne County, Iowa. It took effect at Jul 16, 2015, 4:16 PM CDT. It was in force for 33 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2015, 6:47 AM CDT (11:47 UTC)
- In effect from
- Jul 16, 2015, 4:16 PM CDT
- Expired
- Jul 18, 2015, 1:00 AM CDT
- In force
- 33 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Lucas County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 98 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chariton River near Chariton (CHTI4).
- Action stage
- 16 ft
- Minor stage
- 19.5 ft
- Moderate stage
- 26 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
201
WGUS43 KDMX 161147
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
647 AM CDT THU JUL 16 2015
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...
Chariton River...
Affecting the following counties in Iowa...Lucas...Wayne
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC117-185-171147-
/O.NEW.KDMX.FL.W.0027.150716T2116Z-150718T0600Z/
/CHTI4.1.ER.150716T2116Z.150717T0000Z.150717T0600Z.NO/
647 AM CDT THU JUL 16 2015
...Flood Warning in effect until after midnight tonight...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Chariton River near Chariton...or From Wolf Creek...to Rathbun
Reservoir.
* Until after midnight tonight.
* At 5:45 AM Thursday the stage was 15.6 feet...or 3.9 feet below
Flood Stage.
* Flood Stage is 19.5 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage late this afternoon. Continue rising
to 20.0 feet...or 0.5 feet above Flood Stage...this evening. Go
below Flood Stage after midnight tonight.
* Impact...At 19.8 feet...450th Street floods.
&&
LAT...LON 4096 9331 4100 9325 4093 9310 4090 9310
4090 9321 4096 9331
$$3 follow-up statements
637
WGUS83 KDMX 162057
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT THU JUL 16 2015
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Chariton River...
Affecting the following counties in Iowa...Lucas...Wayne
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC117-185-172057-
/O.EXT.KDMX.FL.W.0027.150717T0513Z-150718T0951Z/
/CHTI4.1.ER.150717T0513Z.150717T0600Z.150717T0951Z.NO/
357 PM CDT THU JUL 16 2015
...Flood Warning now in effect until early Friday morning...
The Flood Warning continues for
The Chariton River near Chariton...or From Wolf Creek...to Rathbun
Reservoir.
* Until early Friday morning.
* At 3:45 PM Thursday the stage was 18.2 feet...or 1.3 feet below
Flood Stage.
* Flood Stage is 19.5 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage after midnight tonight. Continue
rising to 19.7 feet...or 0.2 feet above Flood Stage...after
midnight tonight. Go below Flood Stage early Friday morning.
* Impact...At 18.0 feet...About 18000 acres flood.
&&
LAT...LON 4096 9331 4100 9325 4093 9310 4090 9310
4090 9321 4096 9331
$$
Zogg358
WGUS83 KDMX 170207
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT THU JUL 16 2015
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Chariton River...
Affecting the following counties in Iowa...Lucas...Wayne
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC117-185-180207-
/O.EXT.KDMX.FL.W.0027.150717T0507Z-150718T2000Z/
/CHTI4.1.ER.150717T0507Z.150717T1200Z.150717T2000Z.NO/
907 PM CDT THU JUL 16 2015
...Flood Warning now in effect until late Friday afternoon...
The Flood Warning continues for
The Chariton River near Chariton...or From Wolf Creek...to Rathbun
Reservoir.
* Until late Friday afternoon.
* At 8:45 PM Thursday the stage was 18.7 feet...or 0.8 feet below
Flood Stage.
* Flood Stage is 19.5 feet.
* No flooding is occurring at the moment, but Minor flooding is
forecast.
* Forecast...rise to Flood Stage after midnight tonight. Continue
rising to 20.1 feet...or 0.6 feet above Flood Stage...Friday
morning. Go below Flood Stage late Friday afternoon.
* Impact...At 19.8 feet...450th Street floods.
&&
LAT...LON 4096 9331 4100 9325 4093 9310 4090 9310
4090 9321 4096 9331
$$392
WGUS83 KDMX 170922
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
422 AM CDT FRI JUL 17 2015
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...Des Moines River...Chariton River...
Affecting the following counties in Iowa...Lucas...Mahaska...
Wapello...Wayne
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Des Moines River...
Affecting the following counties in Iowa...Davis...Wapello
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC123-179-170952-
/O.CAN.KDMX.FL.W.0028.000000T0000Z-150718T0517Z/
/EDYI4.1.ER.150716T1454Z.150716T2130Z.150717T0604Z.NO/
422 AM CDT FRI JUL 17 2015
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Des Moines River near Eddyville...or From Cedar Creek near
Tracy...to Middle Avery Creek near Chillicothe.
* At 3:15 AM Friday the stage was 60.7 feet...or 0.3 feet below
Flood Stage.
* Forecast...fall to 56.3 feet Saturday morning.
&&
LAT...LON 4108 9258 4124 9287 4133 9287 4124 9269
4111 9251 4108 9258
$$
IAC051-179-180922-
/O.EXT.KDMX.FL.W.0029.000000T0000Z-150718T1830Z/
/OTMI4.1.ER.150716T1636Z.150717T0140Z.150717T1830Z.NO/
422 AM CDT FRI JUL 17 2015
...Flood Warning now in effect until this afternoon...
The Flood Warning continues for
The Des Moines River at Ottumwa...or From Middle Avery Creek near
Chillicothe...to Eldon.
* Until this afternoon.
* At 3:50 AM Friday the stage was 11.6 feet...or 0.6 feet above
Flood Stage.
* Flood Stage is 11.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...go below Flood Stage this afternoon.
* Impact...At 11.0 feet...The northeast side of Rabbit Run is
affected. Bear Creek will reach bankfull.
&&
LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
4087 9221
$$
IAC117-185-170952-
/O.CAN.KDMX.FL.W.0027.000000T0000Z-150718T2000Z/
/CHTI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
422 AM CDT FRI JUL 17 2015
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Chariton River near Chariton...or From Wolf Creek...to Rathbun
Reservoir.
* At 3:45 AM Friday the stage was 19.0 feet...or 0.5 feet below
Flood Stage.
* Forecast...crested below Flood Stage at 19.1 feet. fall to 17.1
feet Saturday morning.
* Impact...At 18.0 feet...About 18000 acres flood.
&&
LAT...LON 4096 9331 4100 9325 4093 9310 4090 9310
4090 9321 4096 9331
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jul 16, 6:25 AM CDT, 22 minutes earlier.
Area forecast discussion, Jul 16, 6:25 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 625 AM CDT THU JUL 16 2015 .SHORT TERM /TODAY/... ISSUED AT 355 AM CDT THU JUL 16 2015 WIDESPREAD SHOWERS AND THUNDERSTORMS ONGOING ACROSS MUCH OF CENTRAL AND SOUTHWEST IOWA EARLY THIS MORNING AS STRONG MOISTURE TRANSPORT AND THETA-E ADVECTION LIFT INTO THE THE STATE THANKS TO A 45+ KT LOW LEVEL JET FOCUSED INTO THE AREA. PWAT VALUES IN EXCESS OF 2 INCHES ARE NOW IN PLACE OVER THE AREA AIDED BY FLOW GENERATED BY A SUB- TROPICAL HIGH OVER THE SOUTHERN CONUS AND HURRICANE DOLORES. THE THETA-E ADVECTION AND MOISTURE TRANSPORT WILL BEGIN TO SHIFT EAST/NORTHEAST ALONG WITH A PASSING SHORT WAVE TOWARD 12Z. THE PRIMARY THUNDERSTORMS ACTIVITY WILL FOLLOW. ADDITIONAL SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE OVER CENTRAL AND SOUTHWEST IOWA INTO THE AFTERNOON THOUGH AS THE AREA REMAINS CONVECTIVELY UNSTABLE. THE SEVERE WEATHER THREAT WITH THIS ACTIVITY THROUGH THE MORNING HOURS WILL BE LOW. THE PRIMARY THREAT REMAINS AREAS OF HEAVY RAINFALL AS THE ATMOSPHERE REMAINS CONDUCIVE TO EFFICIENT RAIN PRODUCING STORMS. PWAT VALUES REMAIN AT OR ABOVE 2 INCHES THROUGH THE DAY WITH WARM CLOUD DEPTHS ABOVE 13500 FT. BEST POTENTIAL FOR HEAVY RAINFALL REMAINS ALONG AND SOUTH OF INTERSTATE 80 THOUGH THE SMALL CELL OVER SOUTHERN SAC COUNTY IS AN EXAMPLE OF HOW EFFICIENT THESE STORMS ARE. WILL LEAVE CURRENT FLASH FLOOD WATCH AS IS AND THROUGH 15Z. A BOUNDARY WILL ARRIVE BY THIS AFTERNOON AND WILL BRING THE POTENTIAL FOR ADDITIONAL THUNDERSTORMS...MAINLY TO THE SOUTHERN HALF OF THE STATE. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 355 AM CDT THU JUL 16 2015 THE BEGINNING OF THE EXTENDED WILL BE CHARACTERIZED BY SEASONABLY HOT AND HUMID CONDITIONS DUE TO CONTINUED S TO SW FLOW OUT AHEAD OF A NEARLY STATIONARY GREAT PLAINS SURFACE TROUGH. FOR THURSDAY NIGHT INTO FRIDAY MORNING...A SUBTLE 500 MB WAVE SHOOTS THROUGH THE MEAN WESTERLY FLOW WITH WEAK MID-LEVEL ASCENT ASSOCIATED WITH ITS PASSAGE. CONVECTION LOOKS TO INITIATE ALONG THE SURFACE TROUGH OVER NORTHEASTERN NEBRASKA AND GROW UPSCALE. MOST CAMS AND THE EC/NAM DROP THE SYSTEM SOUTHWARD WITH THE MEAN CORFIDI VECTORS AND DISSIPATE IT SHORTLY AFTER 06Z. THE 16.00Z GFS IS THE ONE NOTABLE OUTLIER ATTM AND TAKES THE STORM EAST ACROSS IOWA. HOWEVER...WENT WITH THE CONSENSUS APPROACH FOR THIS PRECIP GIVEN THE HEIGHT RISES OVER CENTRAL IOWA DURING THIS TIME BEHIND TODAY'S DEPARTING TROUGH. THIS RESULTED IN ADDING 15-20 POPS ALONG THE WEST CENTRAL CWA BORDER BETWEEN 00 AND 06Z. WAA TAKING PLACE THROUGHOUT THE DAY ON FRIDAY WILL RAISE 850 MB TEMPS TO +23 TO +27C OVER CENTRAL IOWA BY 00Z SATURDAY AND WILL PERSIST THROUGH THE DAY ON SATURDAY. HIGHS ON BOTH FRIDAY AND SATURDAY LOOK TO REACH THE UPPER 80S TO LOW 90S. GOOD MOISTURE TRANSPORT WILL ENABLE DEWPOINTS TO REACH THE LOW TO EVEN MID 70S AT TIMES...PRODUCING HEAT INDICES OVER 100 DEGREES DURING THE HOTTEST PARTS OF THE DAY IN SOUTHERN IOWA. ANOTHER ROUND OF CONVECTION SHOULD INITIATE FRIDAY AFTERNOON OVER SOUTH DAKOTA AND TRACK EASTWARD ALONG THE INSTABILITY GRADIENT/THETA-E BOUNDARY ACROSS SOUTHERN MINNESOTA AND NORTHERN IOWA. BOTH THE EC/GFS INITIATE SATURDAY'S ROUND OF STORMS OVER SOUTHEAST MINNESOTA...POSSIBLY ON THE OUTFLOW OF THE EARLIER CONVECTION...AND GROW THE SYSTEM INTO A BACKBUILDING MCS THAT DROPS SOUTH TO SOUTHWEST ACROSS EASTERN IOWA. TIMING DIFFERENCES DO EXIST BETWEEN THE MODELS WITH THE EC EARLIER IN THE AFTERNOON WHILE THE MCS DOESN'T ARRIVE IN IOWA UNTIL LATE EVENING IN THE GFS. ELEVATED INSTABILITY OF 2500 TO 3000+ J/KG BUT MARGINAL DEEP SHEAR OF 10-20 KTS WOULD SUPPORT THIS STORM MODE. SHOULD THIS SOLUTION COME TO FRUITION...HEAVY RAIN WOULD ONCE AGAIN BE A CONCERN WITH WEAK STEERING FLOW...STRONG LOW LEVEL MOISTURE TRANSPORT...PWATS OVER 2 INCHES...AND WARM CLOUD DEPTHS OVER 14 KFT. THE AFOREMENTIONED WESTERN SURFACE TROUGH FINALLY SWINGS SOUTHEASTWARD ACROSS IOWA SUNDAY MORNING AS THE UPSTREAM PATTERN AMPLIFIES AHEAD OF A DIGGING WESTERN CANADA TROUGH. THIS WILL USHER IN COOLER AND DRIER WEATHER TO START THE WEEK AS HIGH PRESSURE MOVES THROUGH. MODEL CONFIDENCE LESSENS BEYOND THIS TIMEFRAME WITH THE UPPER LEVEL TROUGH WEAKENING WHILE INTERACTING WITH THE SOUTHERN US RIDGE...PLACING IOWA IN BROAD WEST TO NORTHWEST ZONAL FLOW FOR THE MIDDLE PART OF THE WEEK WITH ADDITIONAL WEAK DISTURBANCES MOVING THROUGH. && .AVIATION...16/12Z ISSUED AT 625 AM CDT THU JUL 16 2015 THUNDERSTORMS WILL MOVE ACROSS SITES EARLY IN THE PERIOD. CIGS MY DROP TO IFR AT TIMES THIS MORNING WHILE VSBYS COULD BE LESS THAN 2 SM AT TIMES IN HEAVIER RAIN. CONDITIONS WILL IMPROVE THIS AFTERNOON THROUGH THUNDERSTORM REDEVELOPMENT MAY OCCUR VICINITY OF KOTM. VFR CONDITIONS ARE FORECAST OVERNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR ADAMS- APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-MAHASKA-MARION- MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...DONAVON LONG TERM...SKOW AVIATION...DONAVON
Hazardous weather outlook, Jul 16, 6:38 AM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 638 AM CDT THU JUL 16 2015 IAZ072>075-081>086-092>097-171145- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 638 AM CDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS WILL CONTINUE THROUGH THIS MORNING AND END FROM WEST TO EAST DURING THE DAY. LOCALIZED HEAVY RAIN IS THE MAIN THREAT FROM THESE STORMS AND A FLASH FLOOD WATCH IS IN EFFECT UNTIL 10 AM. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE INFORMATION. ADDITIONAL THUNDERSTORM REDEVELOPMENT IS POSSIBLE IN SOUTHEAST IOWA THIS EVENING. THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON SATURDAY AND SUNDAY...SOME OF WHICH MAY BE STRONG TO SEVERE. THE TIMING AND TYPES OF SEVERE WEATHER REMAIN UNCERTAIN AT THIS TIME. THUNDERSTORMS RETURN TO THE FORECAST FOR LATE TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070-071-171145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR- 638 AM CDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS WILL CONTINUE THROUGH THIS MORNING AND END FROM WEST TO EAST DURING THE DAY. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE IN WESTERN IOWA THIS EVENING. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN IOWA ON FRIDAY EVENING AND ACROSS THE AREA ON SATURDAY AND SUNDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW ON FRIDAY...BUT THERE IS AN INCREASED CHANCE FOR SEVERE WEATHER LATE SATURDAY INTO SUNDAY. THE TIMING AND TYPES OF SEVERE WEATHER REMAIN UNCERTAIN AT THIS TIME. THUNDERSTORMS RETURN TO THE FORECAST FOR LATE TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KS
In the hours before
Local storm report, Jul 16, 6:28 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 AM CDT THU JUL 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM HEAVY RAIN 1 W BLOCKTON 40.62N 94.51W
07/16/2015 E2.48 INCH TAYLOR IA TRAINED SPOTTER
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 10:12 PM CDT | Special Weather Statement | DMX | Taylor | 63 min |
| Jul 15, 11:52 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Cass, Clarke and 18 more | 10 hr |
| Jul 16, 5:44 AM CDT | Flash Flood Warning | DMX | Taylor | 6 hr |
| Jul 16, 10:05 AM CDT | River Flood Warning | DMX | Mahaska, Wapello | 52 hr |
| Jul 16, 10:05 AM CDT | River Flood Warning | DMX | Davis, Wapello | 61 hr |
| Jul 16, 5:21 PM CDT | Tornado Warning | DMX | Story | 18 min |
Nearby
River Flood Warnings in Iowa, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.